Amarillo, TX - Area doctors and health experts are warning residents that some medications you take could put you at a higher risk for heat related illnesses.
It's the start of summer and some area hospitals and doctors' offices are already getting patients coming in with heat exhaustion.
Those who are on medications are asked to take extra precautions.
"The elderly folks, a lot of times they take medications that can make them more prone to heat stroke and heat exhaustion. So if you have elderly folks that are by themselves, it's a good idea to check on them a couple of times a day and encourage them to go in and take a break. You know they're very resilient and want to get out there and do all there work, so keep an eye on those folks," says Julie Poindexter, RN, Trauma Coordinator, Northwest Texas Hospital.
It's not just the elderly who are vulnerable.
"People who are athletes outside, people who are expectant mothers, children," says Julie Poindexter, RN, Trauma Coordinator, Northwest Texas Hospital.
"Smaller people, their mass to body surface area is different then ours so it's easier for them to lose fluid then it is for us," says Dr. Mariada George, Panhandle Pediatrics.
Some of the medications that can increase your risk of getting sick are antihistamines, diuretics, amphetamines and some antidepressants.
Health experts say a side effect of antihistamines is you may produce less sweat which is needed to keep your body cool.
Diuretics make you lose water and can cause you to feel dizzy. They could also cause you to be sensitive to sunlight.
And a side-effect from tricylic anti-depressants is that it affects your body's ability to regulate heat. Some antidepressants can even increase heat production.
"Spend some time in the air conditioning that can really help you. A regular fan just blowing air on you won't help you when it's ninety-degrees. You need air conditioning or come in and take a cool shower," says Dr. Mariada George, Panhandle Pediatrics.
Symptoms of a heat related illness may include rapid pulse, dizziness, nausea, confusion, or unconsciousness.